A family of tag systems for paperfolding sequences

Preliminary version
  • Christiane Bercoff
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 900)


If one folds in two parts a strip of paper several times on itself (all folds being parallel) one obtains after unfolding a sequence of “valley” and “ridge” folds. If one codes these folds over a two-letter alphabet, one obtains a paperfolding word associated to the sequence of folding instructions. A paperfolding sequence is an infinite paperfolding word.

This paper is devoted to the effective construction of 2-uniform tag systems which generate every paperfolding sequences associated to ultimately periodic sequences of (un)folding instructions.


automata and formal languages combinatorics on words 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    S. I. Adian, The Burnside Problem and Identities in Groups, Springer-Verlag, 1979.Google Scholar
  2. [2]
    J.-P. Allouche, Automates finis en théorie des nombres, Expo. Math. 5, (1987) 239–266.Google Scholar
  3. [3]
    J.-P. Allouche, The number of factors in a paperfolding sequences, Bull. Austral. Math. Soc. 46 (1992) 23–32.Google Scholar
  4. [4]
    J.-P. Allouche, R. Bacher, Toeplitz sequences, paperfolding, towers of Hanoi and progression-free sequences of integers, Ens. Math. 38 (1992) 315–327.Google Scholar
  5. [5]
    J.-P. Allouche, M. Bousquet-Mélou, Canonical positions for the factors in the paper-folding sequences, (1993) to appear in Theor. Comp. Sci. Google Scholar
  6. [6]
    J. Berstel, Mots sans carrés et morphismes itérés, Discrete Math. 29 (1980) 235–244.Google Scholar
  7. [7]
    J. Berstel, Every iterated morphism yields a co-CFL, Inform. Proc. Lett. 22 (1986) 7–9.Google Scholar
  8. [8]
    G. Christol, T. Kamae, M. Mendés-France, G. Rauzy, Suites algébriques, automates et substitutions, Bull. Soc. math. France 108 (1980) 401–419.Google Scholar
  9. [9]
    A. Cobham, Uniform Tag Sequences, Math. Systems Theory 6 (1972) 164–192.Google Scholar
  10. [10]
    K. Culik II, I. Fris, The decidability of the Equivalence Problem for DOL-Systems, Inform. Control 35 (1977) 20–39.Google Scholar
  11. [11]
    C. Davis, D. E. Knuth, Number representations and dragon curves, J. Recreational Math. t. 3 (1970) 66–81 and 133–149.Google Scholar
  12. [12]
    M. Dekking, M. Mendés-France, A. J. van der Poorten, Folds! Math. Intell. 4 (1983) n∘ 3:130–138, n∘ 4: 173–181 and 190–195.Google Scholar
  13. [13]
    A. Ehrenfeucht, G. Rozenberg, Elementary homomorphisms and a solution to the dol sequence equivalence problem, Theor. Comp. Sci. 7 (1978) 169–187.Google Scholar
  14. [14]
    M. Gardner, Mathematical games, Scientific American (1967) 216:118–125, 217:115.Google Scholar
  15. [15]
    M. Harrison, Introduction to formal language theory, Addison-Wesley, Read. Mass., 1978.Google Scholar
  16. [16]
    S. Istrail, On irreductible languages and nonrational numbers, Bull. Math. Soc. Sci. Math. R.S. Roumanie 21 (1977) 301–308.Google Scholar
  17. [17]
    J. Karhumäki, On the Equivalence Problem for Binary DOL Systems, Inform. Control 50 (1981) 276–284.Google Scholar
  18. [18]
    M. Lothaire, Combinatorics on words, Addison-Wesley, Reading, Mass., 1983.Google Scholar
  19. [19]
    M. Mendés-France, Principe de la symétrie pertubée, Séminaire de théorie des nombres Paris 1980, in Séminaire Delange-Pisot (1981) 77–98.Google Scholar
  20. [20]
    M. Mendés-France, J. Shallit, Wire Bending, J. Comb. Theory, Serie A 50 (1989) 1–23.Google Scholar
  21. [21]
    M. Mendés-France, A. J. van der Poorten, Arithmetic and analytic properties of paper sequences, Bull. Austral. Math. Soc. 24 (1981) 123–131.Google Scholar
  22. [22]
    M. Morse, Recurrent geodesies on a surface of negative curvature, Trans. Amer. Math. Soc. 22 (1921) 84–100.Google Scholar
  23. [23]
    M. Morse, G. A. Hedlund, Symbolic dynamics, Amer. J. Math. 60 (1938) 815–866.Google Scholar
  24. [24]
    M. Morse, G. A. Hedlund, Symbolic dynamics II-Sturmian trajectories, Amer. J. Math. 62 (1940) 1–42.Google Scholar
  25. [25]
    D. Razafy Andriamampianina, Le p-pliage de papier, Ann. fac. Sci. Toulouse Math. vol X n∘ 1 (1989) 401–414.Google Scholar
  26. [26]
    G. Rozenberg, A. Salomaa, The Mathematical Theory of L Systems, Acad. Press, 1980.Google Scholar
  27. [27]
    A. Salomaa, Formal languages, Academic Press, London, 1973.Google Scholar
  28. [28]
    M. P. Schützenberger, On a special class of recurrent events, Annals Math. Stat. 322 (1961) 1201–1213.Google Scholar
  29. [29]
    A. Thue, Über unendliche Zeichenreihen, Christiania Vid. Selsk. Skr. I. Mat.-Nat. Kl. 7, (1906) 1–22.Google Scholar
  30. [30]
    A. Thue, Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen, Vldensk. Skr. I. Mat.-Naturv. Kl. 1, Kristiania (1912) 1–67.Google Scholar
  31. [31]
    A. J. van der Poorten, J. Shallit, Folded continued fractions, J. Number Theory 40 (1992) 237–250.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1995

Authors and Affiliations

  • Christiane Bercoff
    • 1
    • 2
  1. 1.I.U.T. de SoissonsCuffiesFrance
  2. 2.LAMIFAAmiens CedexFrance

Personalised recommendations